AbstractHyponatremia is a frequent electrolyte imbalance in hospital inpatients. Acute onset hyponatremia is particularly common in patients who have undergone any type of brain insult, including traumatic brain injury, subarachnoid hemorrhage and brain tumors, and is a frequent complication of intracranial procedures. Acute hyponatremia is more clinically dangerous than chronic hyponatremia, as it creates an osmotic gradient between the brain and the plasma, which promotes the movement of water from the plasma into brain cells, causing cerebral edema and neurological compromise. Unless acute hyponatremia is corrected promptly and effectively, cerebral edema may manifest through impaired consciousness level, seizures, elevated intracranial pressure, and, potentially, death due to cerebral herniation. The pathophysiology of hyponatremia in neurotrauma is multifactorial, but most cases appear to be due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH). Classical treatment of SIADH with fluid restriction is frequently ineffective, and in some circumstances, such as following subarachnoid hemorrhage, contraindicated. However, the recently developed vasopressin receptor antagonist class of drugs provides a very useful tool in the management of neurosurgical SIADH. In this review, we summarize the existing literature on the clinical features, causes, and management of hyponatremia in the neurosurgical patient. View Full-Text
Scifeed alert for new publicationsNever miss any articles matching your research from any publisher
- Get alerts for new papers matching your research
- Find out the new papers from selected authors
- Updated daily for 49'000+ journals and 6000+ publishers
- Define your Scifeed now
Hannon, M.J.; Thompson, C.J. Neurosurgical Hyponatremia. J. Clin. Med. 2014, 3, 1084-1104.
Hannon MJ, Thompson CJ. Neurosurgical Hyponatremia. Journal of Clinical Medicine. 2014; 3(4):1084-1104.Chicago/Turabian Style
Hannon, Mark J.; Thompson, Christopher J. 2014. "Neurosurgical Hyponatremia." J. Clin. Med. 3, no. 4: 1084-1104.